Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS Wilmington, OH

May 12, 2018Franklin County, Madison County, Pickaway County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 12, 2018, 4:42 PM EDT for Franklin County, Madison County, Pickaway County, Ohio. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2018, 4:42 PM EDT (20:42 UTC)
Expired
May 12, 2018, 5:09 PM EDT
In force
27 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, OH, Madison County, OH, Pickaway County, OH

The radar

The Cincinnati radar (KILN), 71 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-486 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WUUS51 KILN 122042
SVRILN
OHC049-097-129-122130-
/O.NEW.KILN.SV.W.0028.180512T2042Z-180512T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
442 PM EDT SAT MAY 12 2018

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Southwestern Franklin County in central Ohio...
  Northwestern Pickaway County in central Ohio...
  Central Madison County in central Ohio...

* Until 530 PM EDT.

* At 442 PM EDT, a severe thunderstorm was located over London,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Columbus, Grove City, London, Jefferson, West Jefferson, South
  Bloomfield, Choctaw Lake, Lake Darby, Grandview Heights, Obetz,
  Commercial Point, Urbancrest, Valleyview, Marble Cliff, Lafayette,
  Harrisburg, Orient, Lockbourne, Newport and Georgesville.

This includes the following Interstates...
 I-70 in Ohio between mile markers 73 and 102.
 I-71 in Ohio between mile markers 86 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3985 8354 4000 8348 3998 8298 3994 8295
      3973 8298 3970 8306
TIME...MOT...LOC 2042Z 284DEG 28KT 3991 8342 

HAIL...1.00IN
WIND...60MPH
 
$$

Haines
2 follow-up statements
424 
WWUS51 KILN 122056
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
456 PM EDT SAT MAY 12 2018

OHC049-097-129-122130-
/O.CON.KILN.SV.W.0028.000000T0000Z-180512T2130Z/
Franklin OH-Pickaway OH-Madison OH-
456 PM EDT SAT MAY 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHWESTERN FRANKLIN...NORTHWESTERN PICKAWAY AND SOUTHEASTERN
MADISON COUNTIES...

At 455 PM EDT, a severe thunderstorm was located near Jefferson,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. London County Airport also report 55 MPH 
         wind gust.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Columbus, Grove City, London, Jefferson, West Jefferson, South
Bloomfield, Lake Darby, Obetz, Commercial Point, Urbancrest,
Valleyview, Harrisburg, Orient, Lockbourne, Derby, Lilly Chapel,
Georgesville, Madison Lake, Darbydale and Big Plain.

This includes the following Interstates...
 I-70 in Ohio between mile markers 80 and 85, and between mile
markers 96 and 101.
 I-71 in Ohio between mile markers 86 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3992 8341 3998 8335 3997 8298 3992 8295
      3973 8298 3970 8306 3982 8344
TIME...MOT...LOC 2055Z 284DEG 28KT 3988 8329 

HAIL...1.00IN
WIND...60MPH
 
$$

Haines
877 
WWUS51 KILN 122109
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
509 PM EDT SAT MAY 12 2018

OHC049-097-129-122118-
/O.CAN.KILN.SV.W.0028.000000T0000Z-180512T2130Z/
Franklin OH-Pickaway OH-Madison OH-
509 PM EDT SAT MAY 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRANKLIN...
NORTHWESTERN PICKAWAY AND SOUTHEASTERN MADISON COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 3992 8341 3998 8335 3997 8298 3992 8295
      3973 8298 3970 8306 3982 8344
TIME...MOT...LOC 2106Z 284DEG 28KT 3985 8316 

$$

Haines

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:17 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 12, 3:17 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
317 PM EDT Sat May 12 2018

.SYNOPSIS...
A frontal boundary will remain draped across the region into
early next week. This will lead to a chance of showers and
thunderstorms over the next few days. Temperatures will remain
above normal through much of the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
The stationary boundary remains situated east to west across
northern Ohio this afternoon and looks to be just into our far
northern tier of counties where temperatures are only in the
mid to upper 60s. However, just to the south of it, temperatures
quickly warm into the low to mid 80s and this has allowed for
ml capes to push up close to 1000 J/KG. There appears to remain
some cap across our south though and this has helped limit
development in our south so far.

A remnant MCV is moving across central Ohio at the moment and
this is helping to initiate some isolated development across
our far northeastern counties but this activity should quickly
move out of our area. Meanwhile, another MCV moving across
northern Illinois will progress east along the boundary through
late afternoon/early evening. Outside of the NSSL WRF, the
higher res cam models are generally showing a weakening trend
with this system as it moves east toward our area late today.
The NSSL WRF is more aggressive showing some development along
the boundary over the next few hours. Will therefore just hang
on to chance pops into the early evening with this feature
across the north but taper down to slight pops down toward the
Ohio River to account for the lower end threat for some
additional development. If storms were to get going, a low end
severe threat would exist for large hail and possibly some
damaging wind farther to south in the more surface based
instability region.

The boundary will remain across northern portions of our area
through the remainder of the overnight hours with additional
energy moving along and north of the boundary. The synoptic
models have shifted a bit farther south with this so have
trended pops for overnight a little farther south to account
for this. Lows tonight will range from the mid 50s north to the
mid/upper 60s in the south.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
The boundary will remain draped across our area Sunday into
Sunday night. This will lead to another decent temperature
gradient with highs ranging from the mid 70s in the far north
to the mid 80s in the south with good destabilization once
again. With additional energy moving east aloft and some weak
waves working along the boundary, will continue with chance
pops across the area Sunday into Sunday night. Better shear will
once again be along and north of the boundary and the better
instability to the south. Thus would expect a few strong to
severe storms possible along and just south of the boundary,
primarily in the afternoon to early evening hours.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Models continue to indicate a frontal boundary in or near the ILN
area through the period. Waves of low pressure interacting with the
humid airmass in place along the boundary will enhance thunderstorm
formation, strength and duration. Went with a chance of showers and
thunderstorms each day, though timing, coverage, and intensity of
convective elements are uncertain at this point. It appears that
thunderstorm chances will be higher in northern locations to start
the period when the boundary is forecast to be draped across
Northern Ohio. Toward the second half of the long term, the focus
for convection may shift south in advance of a stronger wave of low
pressure lifting through the Mississippi Valley. Slightly drier
conditions may become evident Saturday when the front is finally
expected to drop to the southeast.

Temperatures are forecast to stay above normal. Highs in the mid and
upper 80s Monday and Tuesday are expected to retreat to the upper
70s by the end of the long term as the front sags gradually
southeastward.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
The frontal boundary is situated just to the north of the I-70
corridor early this afternoon. The remnants of some earlier
convection is pushing along the boundary attm but it has pretty
much fallen apart with likely just a few sprinkles at best left
from it. Another area of convection is moving across northern
Illinois at the moment and this is expected to continue to push
east along the boundary through the afternoon hours. This will
likely affect mainly the northern TAF sites later this afternoon
into early evening so will allow for a few hour period of
showers/vcts to account for it. Farther to the south, there is
some uncertainty as to whether or not we will see any
development in a more unstable airmass, possibly along any
outflow boundaries from the northern convection. At the moment
the chance appears low enough to maintain a dry forecast, but
there will be a low end conditional chance for thunderstorms in
the late afternoon/early evening time period.

Additional energy will push east along and north of the
boundary tonight into Sunday morning. The best chance for pcpn
associated with this will again be at the northern TAF sites
and will cover the threat with a lingering VCSH.

Cigs/vsbys will be mainly VFR although some MVFR conditions
will be possible later tonight into Sunday morning invof the
boundary. The best chance for this would be at KCMH/KLCK.

OUTLOOK...Chances for thunderstorms will exist at times
through Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Coniglio
AVIATION...JGL
Hazardous weather outlook, May 12, 1:04 PM EDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
104 PM EDT Sat May 12 2018

INZ050-058-059-066-073>075-KYZ091>093-OHZ026-034-035-042>046-051>056-
060>065-070>074-077>082-088-131100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Boone-
Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
104 PM EDT Sat May 12 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are possible into this evening. There is
the potential for some storms to become severe, with a threat for
large hail, damaging wind, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are possible again on Sunday into Sunday
night. A few storms may become severe, with damaging winds and large
hail as the primary severe weather threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today and Sunday.

INZ080-KYZ089-090-094>100-131100-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-
Mason-Lewis-
104 PM EDT Sat May 12 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky and Northern Kentucky.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are possible on Sunday into Sunday night.
A few storms may become severe, with damaging winds and large hail
as the primary severe weather threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Sunday.

In the hours before

Special weather statement, May 12, 3:45 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Wilmington OH
345 PM EDT SAT MAY 12 2018

OHZ055-056-065-122015-
Licking OH-Fairfield OH-Franklin OH-
345 PM EDT SAT MAY 12 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FRANKLIN...
NORTHWESTERN FAIRFIELD AND SOUTHWESTERN LICKING COUNTIES UNTIL 415 PM
EDT...

At 345 PM EDT, radar indicated a strong thunderstorm over Bexley,
moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...

Locations impacted include...
Columbus, Newark, Reynoldsburg, Gahanna, Pickerington, Bexley, Heath,
Granville, Pataskala, Groveport, Buckeye Lake, Hebron, Millersport,
Granville South, Fairfield Beach, Beechwood Trails, Summit Station,
Whitehall, Etna and Obetz.

This includes the following Interstates...
 I-70 in Ohio between mile markers 102 and 129.
 I-71 in Ohio near mile marker 111.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3988 8293 4000 8299 4014 8250 3986 8247
TIME...MOT...LOC 1945Z 257DEG 19KT 3996 8293

Haines
Local storm report, May 12, 3:49 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
349 PM EDT SAT MAY 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             5 ESE DOWNTOWN COLUMBUS 39.95N 82.92W
05/12/2018  E0.75 INCH       FRANKLIN           OH   TRAINED SPOTTER

&&

CH
Special weather statement, May 12, 4:12 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
412 PM EDT SAT MAY 12 2018

OHZ056-065-122030-
Licking OH-Fairfield OH-
412 PM EDT SAT MAY 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FAIRFIELD AND
SOUTHEASTERN LICKING COUNTIES UNTIL 430 PM EDT...

At 411 PM EDT, radar indicated a strong thunderstorm over
Millersport, moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Heath, Baltimore, Buckeye Lake, Hebron, Millersport, Pleasantville,
Fairfield Beach, Harbor Hills, Thurston, Kirkersville, Gratiot,
Brownsville, State Route 158 at State Route 204, Interstate 70 at
State Route 37 and Interstate 70 at State Route 13.

This includes I-70 in Ohio between mile markers 119 and 142, and near
mile marker 144.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3995 8220 3995 8223 3991 8223 3992 8240
      3993 8242 3993 8246 3984 8247 3983 8240
      3978 8240 3984 8270 3993 8269 3999 8264
      4002 8253 4003 8221 4000 8219
TIME...MOT...LOC 2011Z 271DEG 37KT 3992 8256

Haines
Special weather statement, May 12, 4:29 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
429 PM EDT SAT MAY 12 2018

OHZ052>054-122100-
Champaign OH-Madison OH-Clark OH-
429 PM EDT SAT MAY 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHAMPAIGN...
NORTHEASTERN CLARK AND CENTRAL MADISON COUNTIES UNTIL 500 PM EDT...

At 428 PM EDT, radar indicated a strong thunderstorm near Choctaw
Lake, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...

Locations impacted include...
London, Jefferson, West Jefferson, Choctaw Lake, Lake Darby, Lisbon,
Brighton, Lafayette, South Vienna, Catawba, Newport, Interstate 70 at
US Route 42, Lilly Chapel, State Route 29 at State Route 38,
Interstate 70 at State Route 56, Madison Lake, Plattsburg, Plumwood,
Big Plain and Wrightsville.

This includes I-70 in Ohio between mile markers 64 and 86.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4001 8325 4000 8326 3999 8325 3997 8325
      3994 8323 3993 8323 3992 8325 3985 8324
      3980 8325 3986 8369 4003 8365 4004 8325
TIME...MOT...LOC 2028Z 273DEG 26KT 3996 8360

Haines
Special weather statement, May 12, 4:40 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
440 PM EDT SAT MAY 12 2018

OHZ054-055-064-122100-
Madison OH-Franklin OH-Pickaway OH-
440 PM EDT SAT MAY 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN...
NORTHWESTERN PICKAWAY AND CENTRAL MADISON COUNTIES UNTIL 500 PM
EDT...

At 440 PM EDT, radar indicated a strong thunderstorm over London,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...

Locations impacted include...
Hilliard, London, Jefferson, West Jefferson, Choctaw Lake, Lake
Darby, Lafayette, Newport, Interstate 70 at US Route 42, Derby, Lilly
Chapel, State Route 29 at State Route 38, Georgesville, Interstate 70
at State Route 56, Madison Lake, Darbydale, Plumwood, Big Plain and
Wrightsville.

This includes the following Interstates...
 I-70 in Ohio between mile markers 71 and 90.
 I-71 in Ohio between mile markers 87 and 91.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3976 8319 3984 8355 3992 8354 4000 8351
      4002 8351 4003 8317
TIME...MOT...LOC 2040Z 278DEG 27KT 3993 8345

Haines

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:45 PM EDTSpecial Weather StatementILNLicking30 min
May 12, 4:12 PM EDTSpecial Weather StatementILNLicking18 min
May 12, 4:29 PM EDTSpecial Weather StatementILNMadison31 min
May 12, 4:40 PM EDTSpecial Weather StatementILNMadison20 min
May 12, 5:09 PM EDTSpecial Weather StatementILNFranklin36 min
May 12, 6:36 PM EDTSpecial Weather StatementILNRoss24 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.